HEALTH : Dr Gareth Smith Common-sense answers to your health problems by the Seven Days doctor;; Are teeth filled with poison?
Common-sense answers to your health problems by the Seven Days doctor
Q I'M worried my "silver" fillings could be poisoning me. I've read the mercury in them can leak out over time and be absorbed by the body. But my dentist tells me they are perfectly safe. What do you think?
A THESE fillings - a hard-wearing mix of silver, mercury and other metals - have been used for 150 years. The British Dental Association, World Health Organisation and World Dental Federation say they are safe, except in rare cases of allergic reaction. Some scientists claim the mercury, which is poisonous, can leach into your bloodstream and cause a variety of conditions, from insomnia to multiple sclerosis. But other studies found no evidence to support this. Researchers found only tiny amounts of mercury in the urine of people with fillings - seven times less than what is thought to be dangerous. There is also no evidence it's dangerous to breathe in vapour when fillings are being ground down during treatment.
Q I STILL have a flabby tummy 12 years after my second Caesarean section. I go to the gym two to three times a week but it never seems to work. I've heard that because the stomach muscles were cut during the operation, they'll never tighten up. Is this true?
A CAESAREANS do involve cutting through the muscle layer of the stomach wall to get to the baby but this heals very quickly. Sometimes the abdominal muscles can tear during pregnancy as the baby grows but, again, this almost always heals after the baby is delivered. Because the stomach muscles are involved in keeping the body upright, they tend to be reasonably strong anyway. In order to strengthen them more, they have to be exercised very hard - that is why "six packs" are rare. It's also possible you'll need to get rid of a layer of fat first. Ask an instructor at your gym to show you some good exercises for weight loss and tummy toning. The trick is not to give up.
Q I'VE been getting cracks at the side of my mouth for a few weeks. I seem to remember my mum had them in the past and it was caused by some sort of deficiency. Could this be the cause?
A THE medical name for what you have is angular stomatitis. It can be caused by fungal infections, vitamin B2 or riboflavin deficiencies, anaemia, poorly- fitting dentures or an allergic reaction to something, such as lipstick, lip balm or toothpaste. Try using an anti-fungal cream from the chemist - you can mix it with a little dab of one per cent hydrocortisone cream - or buy a combination cream such as Canasten HC. Rub this over the area two to three times each day. Also, try using only Vaseline on your lips and switch to a milder, baking soda-based toothpaste. If you don't see improvement in under a week, or if the area becomes redder, more swollen or very sore, see your GP.
Q I AM 12 weeks pregnant and have been told I have a severely abnormal smear. My doctor is suggesting I terminate the pregnancy so I can have treatment. Is this my only choice? I don't want to lose this baby.
A NO, you do not have to have an abortion. Your doctor should refer you to a colposcopy clinic, where a specialist will be able to take a detailed look at your cervix. If pre-cancerous or cancerous cells are found, you may need further treatment, such as a cone biopsy. A termination would only be necessary if advanced cancer is found.
Q I HAVE been waking in the middle of the night with severe pins and needles in my fingers and hands. I am an insulin- dependent diabetic aged 41. Is this anything to worry about?
A YOU may be developing the first symptoms of nerve damage in your hands. Known as peripheral neuropathy, this is caused by the effects of glucose. You must maintain good diabetic control and discuss your symptoms with your GP or specialist. As well as pins and needles, there may be numbness, so check your feet for any cuts or sores and visit your chiropodist to have your toenails cut.
Q I'VE been told I have kidney stones. What causes these and how are they treated?
A THEY are caused by waste substances, which the body is trying to get rid of through urine. Normally, there is plenty of water in the kidney to keep these substances dissolved. But sometimes they become so concentrated that small crystals or stones form. This is more likely when the body is short of water. These crystals can grow quite large and be very painful. Small stones can be passed out through urine but bigger ones can get stuck. They can be removed using an endoscope, inserted through a small hole in your abdomen or the urethra. An alternative is to break them up using ultrasound energy, so they can be passed naturally in the urine.
Q I WAS on an antidepressant called Dutonin which was working very well but my doctor told me it has been withdrawn and started me on Prozac. But now it is affecting my sex life and I can't sleep at night.
A CHANGING antidepressants can cause problems, especially if you were doing well on the previous one. Prozac is a good drug but can have these side effects. In your case, I would suggest Mirtazepine, which is very good for people who have trouble sleeping and - unlike most antidepressants - won't affect your sex life. Why not make an appointment with your doctor and discuss changing your tablets again?
Write to Dr Smith,
7days, Sunday Mail,
One Central Quay, Glasgow, G3 8DA or e-mail me at
Letters cannot be answered.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Seven Days|
|Publication:||Sunday Mail (Glasgow, Scotland)|
|Date:||Feb 23, 2003|
|Previous Article:||HEALTH: BEAUTY SPOT; Tempting treats to feed your skin.|
|Next Article:||HEALTH: Complementary medicine.|